Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Memphis, TN

February 5, 2004Chester County, Henderson County, McNairy County, Tennessee

NWS Memphis, TN issued this flash flood warning at Feb 5, 2004, 9:37 AM CST for Chester County, Henderson County, McNairy County, Tennessee. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2004, 9:37 AM CST (15:37 UTC)
Expired
Feb 5, 2004, 11:30 AM CST
In force
113 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Chester County, TN, Henderson County, TN, McNairy County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 051539
FFWMEM
TNC023-077-109-051730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
937 AM CST THU FEB 5 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHESTER COUNTY IN SOUTHWEST TENNESSEE
  HENDERSON COUNTY IN SOUTHWEST TENNESSEE
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 1130 AM CST

* AT 937 AM CST...WEATHER RADAR INDICATED AROUND THREE INCHES OF 
RAIN HAS FALLEN OVER THIS PORTION OF WEST TENNESSEE THIS MORNING.  

* CITIES AFFECTED THROUGH 1130 AM CST INCLUDE...
  WILDERSVILLE...SELMER...REAGAN...MIFFLIN...MCNAIRY...MASSEYVILLE...
  LEXINGTON...JACKS CREEK...HENDERSON...BLUE GOOSE...BARGERTON...
  ADAMSVILLE

.EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...PONDING OF WATER ON HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3504 8881 3505 8843 3583 8820 3581 8860

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 3:43 AM CST, 5 hours 54 minutes earlier.

Area forecast discussion, Feb 5, 3:43 AM CST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
343 AM CST THU FEB 5 2004

.DISCUSSION...

A CLOSED UPPER LOW WILL MOVE SLOWLY NORTHEASTWARD FROM THE WESTERN
PLAINS TO THE UPPER MISSISSIPPI VALLEY TODAY AND TONIGHT. THIS
SYSTEM WILL CONTINUE TO THE GREAT LAKES AS AN OPEN WAVE FRIDAY AND
FRIDAY NIGHT. MEANWHILE SHORT WAVES WILL CARVE A TROF OVER THE CENTER
PART OF THE COUNTRY THAT WILL SHIFT EASTWARD SATURDAY FOLLOWED BY A
RIDGE THAT WILL MOVE ACROSS THE PLAINS AND MISSISSIPPI VALLEY SUNDAY.
AT THE SURFACE A LOW PRESSURE SYSTEM OVER LOUISIANA THIS MORNING WILL
MOVE SLOWLY NORTHEASTWARD ACROSS MISSISSIPPI TO THE TENNESSEE VALLEY
BY TONIGHT THEN CONTINUE TO THE EASTERN OHIO VALLEY BY FRIDAY
MORNING. STRONG WARM AIR ADVECTION AHEAD OF THIS SYSTEM WILL CAUSE
COPIOUS AMOUNTS OF RAIN TODAY OVER THE MID SOUTH. FREEZING RAIN AND
SLEET HAVE PROMPTED ICE STORM WARNINGS AND FREEZING RAIN ADVISORIES
FOR PARTS OF NORTHEAST ARKANSAS AND WEST TENNESSEE AND THE MISSOURI
BOOTHEEL UNTIL 6 AM WHEN SURFACE TEMPERATURES WILL WARM ABOVE
FREEZING TO MELT MOST OF THE ICE. TWO TO 3 INCHES OF RAIN CAN BE
EXPECTED WITH SOME AREAS IN NORTH MISSISSIPPI RECEIVING UP TO 4
INCHES. SINCE THE GROUND IS SATURATED FROM PREVIOUS RAINS EARLIER
THIS WEEK MOST OF THE RAIN WILL BE RUNOFF AND FLOODING OF LOW LYING
AREAS CAN BE EXPECTED. RIVERS AND STREAMS MAY RISE TO FLOOD LEVELS.
THEREFORE A FLOOD WATCH IS POSTED FOR MOST OF THE MID SOUTH FOR
TODAY. THE RAIN WILL TAPER OFF TONIGHT AS THE LOW PRESSURE SYSTEM
MOVES AWAY. COLD AIR BEHIND THE LOW WILL MOVE INTO THE MID SOUTH
TONIGHT AND CONTINUE THROUGH THE WEEKEND. A FEW SNOW FLURRIES CAN BE
EXPECTED FRIDAY AND FRIDAY NIGHT.

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...ICE STORM WARNING RANDOLPH...LAWRENCE...CLAY...GREEN AND
     CRAIGHEAD COUNTIES UNTIL 6 AM CST. FREEZING RAIN ADVISORY
     POINSETT AND MISSISSIPPI COUNTIES UNTIL 6 AM CST. FLOOD WATCH
     TODAY FROM OF A JONESBORO TO BLYTHEVILLE LINE SOUTHWARD.
MS...FLOOD WATCH TODAY.
MO...ICE STORM WARNING UNTIL 6 AM CST. FLOOD WATCH TODAY.
TN...ICE STORM WARNING LAKE AND OBION COUNTIES UNTIL 6 AM CST.
     FREEZING RAIN ADVISORY LAUDERDALE...DYER...CROCKETT...GIBSON
     AND WEAKLEY COUNTIES. FLOOD WATCH ALL OF WEST TENNESSEE TODAY.
&&

JCL
Hazardous weather outlook, Feb 5, 6:00 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
600 AM CST THU FEB 5 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-061200-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
600 AM CST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE SLOWLY NORTHEASTWARD FROM LOUISIANA ACROSS
MISSISSIPPI TODAY AND REACH MIDDLE TENNESSEE BY TONIGHT. THE RESULT
WILL BE HEAVY RAIN OVER MOST OF THE MID SOUTH TODAY. A FLOOD WATCH
IS IN EFFECT TODAY FOR THE MISSOURI BOOTHEEL...WEST TENNESSEE AND
NORTH MISSISSIPPI. THE FLOOD WATCH ALSO INCLUDES NORTHEAST ARKANSAS
ALONG AND SOUTH OF A JONESBORO TO BLYTHEVILLE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

FLOODING FROM RIVERS AND SMALL STREAMS CAN BE EXPECTED THROUGHOUT
MOST OF THE MID SOUTH AREA FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER
SPOTTERS ARE ENCOURAGED TO FORWARD ANY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

In the hours before

Special weather statement, Feb 5, 6:06 AM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
606 AM CST THU FEB 5 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051400-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-
PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-
SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-
TUNICA-UNION-WEAKLEY-YALOBUSHA-
606 AM CST THU FEB 5 2004

WIDESPREAD...HEAVY RAIN FELL OVERNIGHT AT MANY LOCATIONS IN THE
MIDSOUTH. RADAR INDICATES AREAS OF HEAVY RAIN CONTINUE AT THIS
TIME. ISOLATED THUNDERSTORMS MADE IT UP TO THE TENNESSEE BORDER
BY 6 AM CST. RAINFALL UP TO 3 INCHES WAS RECORDED AROUND
CLARKSDALE MISSISSIPPI AND OVER 2 INCHES WAS TABULATED AT THE
AGRICENTER IN EASTERN MEMPHIS. STREET AND HIGHWAY FLOODING WAS
REPORTED IN DESOTO COUNTY.

RADAR INDICATES MORE RAIN IS ON THE WAY AND WEATHER CALCULATIONS
THROUGH THE REST OF THE DAY SAY PERIODS OF HEAVY RAIN ARE
POSSIBLE.

MOTORISTS CAN EXPECT FLOODING ON FLOOD PRONE ROADS. DRIVERS ARE
URGED TO TURN AROUND AND NOT DRIVE IN FLOOD WATERS.

RENCH
Local storm report, Feb 5, 8:09 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
809 AM CST THU FEB 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0126 AM     FREEZING RAIN    OAK GROVE HEIGHTS       36.13N 90.52W
02/05/2004  0.75 INCH        GREENE             AR   TRAINED SPOTTER

0705 AM     FLASH FLOOD      5 NW JACKSON            35.68N 88.89W
02/05/2004                   MADISON            TN   PUBLIC

            WATER OVER ASHCOURT RD

0710 AM     FLASH FLOOD      BARTLETT                35.22N 89.84W
02/05/2004                   SHELBY             TN   TRAINED SPOTTER

            WATER INTO HOMES NEAR US HWY 64 AND HOUSTON LEVEE RD

&&

JFB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 7:00 AM CSTFlash Flood WarningMEGCarroll, Madison2 hr
Feb 5, 7:14 AM CSTFlash Flood WarningMEGShelby2 hr

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.